Pink Sheet is part of the Informa Intelligence Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

GLOZARIL BOX WARNING FOR RESPIRATORY ARREST SOUGHT BY HRG

Executive Summary

GLOZARIL BOX WARNING FOR RESPIRATORY ARREST SOUGHT BY HRG in a May 29 petition to FDA. Filed by Public Citizen's Health research Group and 18 psychiatrists and other personnel from Dorothea Dix Hospital in Raleigh, N.C., the petition asks the agency to mandate the revision of Clozaril labeling to include a more prominent, "boxed" warning for respiratory arrest. HRG is also requesting that Clozaril (clozapine) manufacturer Sandoz be required to send "Dear Doctor" letters notifying all psychiatrists about the revised warning. Sandoz said May 31 it is planning to send out a physician "advisory" in the "near future" discussing issues of respiratory problems in some patients taking Clozaril and other issues raised by the petition. The company already has revised sections of Clozaril labeling twice this year. The HRG petition contends that patients treated with the schizophrenia drug have a heightened chance of respiratory arrest, respiratory depression of syncope. In particular, the petition cites data suggesting that patients treated with Clozaril face their greatest risk during their initial exposure to the drug, and that this risk is exacerbated in patients treated concomitantly with benzodiazepines. The petition further suggests that FDA "should also investigate whether or not the drug should only be started on an inpatient basis . . . so that immediate resuscitation is possible in the event of respiratory arrest." Additionally, HRG is asking FDA to encourage Sandoz to manufacture a 12.5 mg tablet, which would be half the current minimum available dosage, in order to allow doctors to introduce clozapine gradually. Sandoz changed the labeling for Clozaril on Jan. 15 to warn that "orthostatic hypotension with or without syncope can occur with Clozaril . . . and may represent a continuing risk in some patients. Rarely," the revised labeling stated, "collpase can be profound and be accompanied by respiratory depression." That edition of Clozaril labeling also pointed out that "in some of these cases" of orthostatic hypotension, concomitant benzodiazepines were being administered, and emphasized that the risk of hypotension "is more likely to occur during initial titration in association with rapid dose escalation and may even occur on the first dose . . . ." The Jan. 15 revised labeling was sent to psychiatrists via a March 20 "Dear Doctor" letter concerning the Clozaril Patient Management System blood monitoring system. Clozaril labeling was further amended by Sandoz in April to note the possibility of "respiratory . . . failure." The HRG petition argues that the added warnings, "while an improvement, are not sufficiently prominent" and suggest the following "prominent box warning": "Initial titration of clozapine may cause respiratory arrest requiring resuscitation. The risk of respiratory arrest is increased in patients who have had recent doses of benzodiazepines. Respiratory arrest has occurred in patients taking clozapine within 1-2 hours of the first dose, but also on one occasion after the second dose in a patient on concomitant benzodiazepines. Accordingly, patients should be off all benzodiazepines for one (1) week prior to starting clozapine, and should be in a medical setting with resuscitation immediately available for the first few hours after the first dose. Hospitalization with cardiorespiratory monitoring for the first 24 hours may be desirable." "There is already enough evidence to proscribe starting the drug in outpatients on concurrent benzodiazepines," the petition further maintains. HRG suggests that FDA undertake a "careful review of adverse drug reports . . . to ascertain the risk of starting the drug in outpatients who are not on concurrent benzodiazepines," and asks FDA to make a recommendation. The Clozaril petition is the second filed by HRG in recent weeks requesting stricter labeling for a CNS drug. In May, HRG requested that Lilly modify the labeling of the antidepressant Prozac (fluoxetine) to indicate the possibility of suicidal thoughts in its users ("The Pink Sheet" May 27, T&G-16).
Advertisement
Advertisement
UsernamePublicRestriction

Register

PS019263

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel